The Dao Does… Post Oral Contraceptive Pill – Acne
Many women at some point in their lives will be making the decision to cease oral contraceptives. This can be a daunting process with the worry of the side effects that may occur. Acne is one of the most common side effects that most can experience when they cease the oral contraceptive pill (OCP).
+ The synthetic hormones in the OCP work very well to SUPPRESS sebum – even all the way down to childhood levels, that is why the skin appears very clear and there is a lack of oil production whilst taking the OCP.
+ Once the cessation of the OCP has occurred, the body responds to the drugs by up-regulating sebum, creating more sebum than you have ever had before, continuing for the many months post due to the body trying to regulate the hormones once again. The overproduction of sebum causes a greater chance of dirt & bacteria becoming trapped in the pores causing a breakout.
+ Stopping the OCP, can trigger the ovaries to switch back on and make MORE androgens. This surge of androgens can cause the presentation of acne, located on the jaw, cheeks, chest, and back, to occur as the body purges through the skin.
+ It does take time. Eventually, the menstrual will begin to regulate, and your ovaries will begin to make oestrogen & progesterone – which are GOOD for the skin! We generally advise all patients to give the body at least 3 months for all hormonal conditions, as that is the cycle of folliculogenesis. However, it can take up to 6-12 months, especially if there has been a long history of taking the OCP.
HOW TO HELP?
+ If you are planning to cease the OCP, begin receiving treatment at least 1 month prior (preferably 3 months). This should involve replenishing nutrient and mineral deficiencies that have been lost and beginning to support the body with lots of anti-inflammatory practices, such as dietary therapy, exercise, and meditation.
+ We are strong advocates for working internally & externally, especially during this transition. We highly recommend a shared-care setting by finding a skin therapist to support through topical treatment, and a registered practitioner to support internally.
By Molly Burton